Alert archive / California / Gale Watches in 2017
Gale Watch 22, NWS Eureka, CA
NWS Eureka, CA issued this gale watch at Aug 18, 2017, 2:36 AM PDT. It took effect at Aug 19, 2017, 9:00 AM PDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Aug 18, 2017, 2:36 AM PDT (09:36 UTC)
- In effect from
- Aug 19, 2017, 9:00 AM PDT
- Expired
- Aug 18, 2017, 2:44 PM PDT
- In force
- Issued by
- NWS Eureka, CA
The text
As transmitted.
187 WHUS76 KEKA 180936 MWWEKA URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE EUREKA CA 236 AM PDT FRI AUG 18 2017 PZZ470-181745- /O.CON.KEKA.GL.W.0041.000000T0000Z-170821T0400Z/ PT ST GEORGE TO CAPE MENDOCINO 10 TO 60 NM- 236 AM PDT FRI AUG 18 2017 ...GALE WARNING REMAINS IN EFFECT UNTIL 9 PM PDT SUNDAY... * WINDS...N 20 TO 30 KT WITH GUSTS TO 40 KT. * WAVES...N 12 TO 15 FT AT AROUND 10 SECONDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. $$ PZZ475-181745- /O.EXT.KEKA.SC.Y.0085.000000T0000Z-170819T1600Z/ /O.NEW.KEKA.GL.A.0022.170819T1600Z-170821T0400Z/ CAPE MENDOCINO TO PT ARENA 10 TO 60 NM- 236 AM PDT FRI AUG 18 2017 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 9 AM PDT SATURDAY... ...GALE WATCH IN EFFECT FROM SATURDAY MORNING THROUGH SUNDAY EVENING... THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A GALE WATCH, WHICH IS IN EFFECT FROM SATURDAY MORNING THROUGH SUNDAY EVENING. * WINDS...N 15 TO 25 KT WITH OCCASIONAL GUSTS TO 35 KT. WINDS INCREASING TO 20 TO 30 WITH FREQUENT GUSTS TO 35 KT ON SATURDAY. * WAVES...N 9 TO 11 FT AT AROUND 9 SECONDS...BUILDING FURTHER TO 11 TO 14 FT THIS WEEKEND. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS, ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO 47 KNOTS HAS SIGNIFICANTLY INCREASED,BUT THE SPECIFIC TIMING AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER ALTERING THEIR PLANS. && $$ PZZ450-181745- /O.CON.KEKA.SC.Y.0086.000000T0000Z-170821T0400Z/ PT ST GEORGE TO CAPE MENDOCINO OUT 10 NM- 236 AM PDT FRI AUG 18 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT SUNDAY... * WINDS...N 5 TO 15 KT...EXCEPT 20 KT WITH GUSTS TO 30 KT NEAR POINT SAINT GEORGE. * WAVES...NW 7 TO 10 FT AT AROUND 9 SECONDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS, ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. $$
2 follow-up statements
826 WHUS76 KEKA 181538 MWWEKA URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE EUREKA CA 838 AM PDT FRI AUG 18 2017 PZZ470-182345- /O.CON.KEKA.GL.W.0041.000000T0000Z-170821T0400Z/ PT ST GEORGE TO CAPE MENDOCINO 10 TO 60 NM- 838 AM PDT FRI AUG 18 2017 ...GALE WARNING REMAINS IN EFFECT UNTIL 9 PM PDT SUNDAY... * WINDS...N 20 TO 30 KT WITH GUSTS TO 40 KT. * WAVES...N 12 TO 15 FT AT AROUND 10 SECONDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. $$ PZZ475-182345- /O.CON.KEKA.SC.Y.0085.000000T0000Z-170819T1600Z/ /O.CON.KEKA.GL.A.0022.170819T1600Z-170821T0400Z/ CAPE MENDOCINO TO PT ARENA 10 TO 60 NM- 838 AM PDT FRI AUG 18 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT SATURDAY... ...GALE WATCH REMAINS IN EFFECT FROM SATURDAY MORNING THROUGH SUNDAY EVENING... * WINDS...N 15 TO 25 KT WITH OCCASIONAL GUSTS TO 35 KT. WINDS INCREASING TO 20 TO 30 WITH FREQUENT GUSTS TO 35 KT ON SATURDAY. * WAVES...N 9 TO 11 FT AT AROUND 9 SECONDS...BUILDING FURTHER TO 11 TO 14 FT THIS WEEKEND. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS, ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO 47 KNOTS HAS SIGNIFICANTLY INCREASED,BUT THE SPECIFIC TIMING AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER ALTERING THEIR PLANS. && $$ PZZ450-182345- /O.CON.KEKA.SC.Y.0086.000000T0000Z-170821T0400Z/ PT ST GEORGE TO CAPE MENDOCINO OUT 10 NM- 838 AM PDT FRI AUG 18 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT SUNDAY... * WINDS...N 5 TO 15 KT...EXCEPT 20 KT WITH GUSTS TO 30 KT NEAR POINT SAINT GEORGE. * WAVES...NW 7 TO 10 FT AT AROUND 9 SECONDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS, ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. $$
373 WHUS76 KEKA 182144 MWWEKA URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE EUREKA CA 244 PM PDT FRI AUG 18 2017 PZZ450-190545- /O.CAN.KEKA.SC.Y.0086.000000T0000Z-170821T0400Z/ /O.NEW.KEKA.SC.Y.0087.170819T1000Z-170821T0600Z/ PT ST GEORGE TO CAPE MENDOCINO OUT 10 NM- 244 PM PDT FRI AUG 18 2017 ...SMALL CRAFT ADVISORY IN EFFECT FROM 3 AM SATURDAY TO 11 PM PDT SUNDAY... THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A SMALL CRAFT ADVISORY, WHICH IS IN EFFECT FROM 3 AM SATURDAY TO 11 PM PDT SUNDAY. * WINDS...N 5 TO 15 KT...EXCEPT 20 KT WITH GUSTS TO 30 KT NEAR POINT SAINT GEORGE. * WAVES...NW 7 TO 10 FT AT AROUND 9 SECONDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS, ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. $$ PZZ475-190545- /O.UPG.KEKA.SC.Y.0085.000000T0000Z-170819T1600Z/ /O.EXB.KEKA.GL.W.0041.170819T1000Z-170821T0600Z/ /O.UPG.KEKA.GL.A.0022.170819T1600Z-170821T0400Z/ CAPE MENDOCINO TO PT ARENA 10 TO 60 NM- 244 PM PDT FRI AUG 18 2017 ...GALE WARNING IN EFFECT FROM 3 AM SATURDAY TO 11 PM PDT SUNDAY... THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A GALE WARNING, WHICH IS IN EFFECT FROM 3 AM SATURDAY TO 11 PM PDT SUNDAY. THE SMALL CRAFT ADVISORY IS NO LONGER IN EFFECT. THE GALE WATCH IS NO LONGER IN EFFECT. * WINDS...N 15 TO 25 KT WITH OCCASIONAL GUSTS TO 35 KT. WINDS INCREASING TO 20 TO 30 WITH FREQUENT GUSTS TO 35 KT ON SATURDAY. * WAVES...N 9 TO 11 FT AT AROUND 9 SECONDS...BUILDING FURTHER TO 11 TO 14 FT THIS WEEKEND. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ PZZ470-190545- /O.CON.KEKA.GL.W.0041.000000T0000Z-170821T0400Z/ PT ST GEORGE TO CAPE MENDOCINO 10 TO 60 NM- 244 PM PDT FRI AUG 18 2017 ...GALE WARNING REMAINS IN EFFECT UNTIL 9 PM PDT SUNDAY... * WINDS...N 20 TO 30 KT WITH GUSTS TO 40 KT. * WAVES...N 12 TO 15 FT AT AROUND 10 SECONDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. $$ PZZ455-190545- /O.NEW.KEKA.SC.Y.0087.170819T1000Z-170821T0600Z/ CAPE MENDOCINO TO PT ARENA OUT 10 NM- 244 PM PDT FRI AUG 18 2017 ...SMALL CRAFT ADVISORY IN EFFECT FROM 3 AM SATURDAY TO 11 PM PDT SUNDAY... THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A SMALL CRAFT ADVISORY, WHICH IS IN EFFECT FROM 3 AM SATURDAY TO 11 PM PDT SUNDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS, ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this gale watch went out at Aug 17, 2:52 PM PDT, 11 hours 44 minutes earlier.
Area forecast discussion, Aug 17, 2:52 PM PDT, 11 hours 44 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
252 PM PDT Thu Aug 17 2017
.SYNOPSIS...High pressure will maintain hot weather conditions
for the interior through the weekend. Temperatures will moderate
early to mid next week.
&&
.DISCUSSION...
Upper level ridging remains in place over Northwest California
resulting in warm and dry conditions across the region. The marine
layer has become quite compact today with strong subsidence along
the coast. The depth of the marine layer should remain fairly
consistent for the next few days as warm air remains aloft and the
marine inversion staying strong. High temperatures at the coast will
generally remain in the 60s while interior areas warm into the 90s
and near 100 degrees.
The only other concerns through the weekend will be offshore flow in
northern Humboldt and Del Norte counties and strong north winds over
the coastal waters that will bring gusty winds to the immediate
coastline. This offshore flow will continue to bring dry air to the
Humboldt and Del Norte coasts and warm conditions to the northern
Del Norte coastline. Additionally, numerous fires in Siskiyou County
and southern Oregon are spreading smoke over the region. This will
likely persist through at least Sunday morning.
Thickness values will begin to decrease late in the weekend as an
upper trough approaches the area. Temperatures will likely level out
or slightly fall as marine air intrusions extend farther inland.
This trough will then become a cutoff low to the west of central
California. Southeasterly flow on the east side of this low will
move moisture back north and model guidance indicates a chance for
convection over the interior mountains by Tuesday afternoon and
slight chances even by Monday. Precipitable water in the GFS is
around 0.75-1.00", indicating that storms will once again be wet.
However this hasn't been a problem lately in starting wildfires. See
the fire weather discussion below for more information about fire
weather concerns.
The increase in moisture and cloud cover may bring a few degrees of
cooling to the interior for early next week, but a much more
substantial trough will approach the area mid next week likely
allowing temperatures to fall back to near normal. /RPA
&&
.AVIATION...
Marines clouds continued across the North Coast areas through
morning with very little penetration into adjacent coastal
river valleys. Also, smoke continued over portions of Del Norte
and Humboldt Counties today. Some ash was seen across several
Humboldt locales from EKA to ACV.
Del Norte experienced late evening MVFR-IFR conditions before
clearing out in the early morning into afternoon...most likely due
to sufficient offshore flow.
Humboldt County was VFR before briefly drooping to near "rock
bottom" (LIFR)...then clearing out this morning. With somewhat
breezy SW winds, a strange spaghetti looking formation of MVFR
stratus rolled back across the ACV coast shortly after noonday and
lasted about 2 hours. Will watch ACV as a southerly surge has
already pushed around Cape Mendocino. Right now the offshore
component may not inhibit the inflow of low clouds/fog into the
terminal.
Mendocino coast continued to be saturated with the marine
clouds. High pressure seems to have slightly compressed the layer
from previous days.
Interior mountain and valley areas will remain VFR, although smoke
layers aloft will stretch over some areas...especially in the
northern reaches.
&&
.MARINE...
The northerly winds have materialized as expected with bouy 27
gusting to 29 kts this afternoon. The current wind pattern will
continue through the weekend as high pressure builds over the
eastern Pacific and a thermal trough strengthens over California.
The main area of strongest winds will persist over zone PZZ470
(northern outer waters) while the other areas see moderate to
fresh breeze winds. Subsequently, steep seas have been building
with the largest waves occurring over the outer waters this
weekend.
&&
.FIRE WEATHER...
Light to moderate offshore flow will persist across the upper
elevations of zones 203, 204 and 211 for the next several nights
and mornings. There will be subtle changes each night/morning, but
the overall surface flow pattern changes very little going into
this weekend. The bottom line, hot and dry through the weekend.
The focus of attention for Friday looks to occur over the extreme
east side of the CWA around the alps and yolla bolla spine.
Soundings and profiles indicate the potential for cumulus cloud
build ups with the heating of the day but little chances of any
thunderstorm development.
Next week is looking much more favorable for storms if the models
are correct. The GFS continues to show a cut-off low forming off the
central California coast early next week. The GFS continues to
indicate southeasterly flow aloft as well as instability on Monday
and Tuesday. We may be in store for isolated wet storms on Monday
and again on Tuesday, primarily in zones 283 and 277. Confidence is
by no means high at this time due to the variability in the model
data that far out.
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...
Small Craft Advisory until 9 PM PDT Sunday for PZZ450-475.
Gale Warning until 9 PM PDT Sunday for PZZ470.
&&
Visit us at http://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka
For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.pngHazardous weather outlook, Aug 17, 3:55 AM PDT, 22 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Eureka CA 355 AM PDT Thu Aug 17 2017 CAZ101>106-109-110-112-113-181100- Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast- Southwestern Humboldt-Northern Humboldt Interior- Southern Humboldt Interior-Mendocino Coast- Northwestern Mendocino Interior-Southwestern Mendocino Interior- Southeastern Mendocino Interior- 355 AM PDT Thu Aug 17 2017 This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ107-108-111-181100- Northern Trinity-Southern Trinity-Northeastern Mendocino Interior- 355 AM PDT Thu Aug 17 2017 This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There will be a slight chance of thunderstorms Monday and Tuesday. Otherwise no hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 2:19 PM PDT | Fire Weather Watch | EKA | 13 hr | |
| Aug 18, 2:44 PM PDT | Small Craft Advisory | EKA | 60 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.